Sign inSubmit
ArticleMetrics
Research Article · Free to read · Published 18 April 2014

SWITCHING-ALGEBRAIC ANALYSIS OF RELATIONAL DATABASES

Ali Muhammad Ali Rushdi1 & Omar Mohammed Ba-Rukab1

Journal of Mathematics and Statistics, Volume 10, Issue 2, pp. 231–243 · doi.org/10.3844/jmssp.2014.231.243

6,705 accesses4,501 downloads2 citations (Crossref)Metrics
Cite Check for updates

Abstract

There is an established equivalence between relational database Functional Dependencies (FDs) and a fragment of switching algebra that is built typically of Horn clauses. This equivalence pertains to both concepts and procedures of the FD relational database domain and the switching algebraic domain. This study is an exposition of the use of switching-algebraic tools in solving problems typically encountered in the analysis and design of relational databases. The switching-algebraic tools utilized include purely-algebraic techniques, purely-visual techniques employing the Karnaugh map and intermediary techniques employing the variable-entered Karnaugh map. The problems handled include; (a) the derivation of the closure of a Dependency Set (DS), (b) the derivation of the closure of a set of attributes, (c) the determination of all candidate keys and (d) the derivation of irredundant dependency sets equivalent to a given DS and consequently the determination of the minimal cover of such a set. A relatively large example illustrates the switching-algebraic approach and demonstrates its pedagogical and computational merits over the traditional approach.

Licence and reuse

Free to read. This article carries the publisher’s copyright, as printed on it: © 2014 Science Publications. It is free to read; ask us before reusing it.

How to reuse this article

Responses (0)

Have a comment on this research? Sign in to respond. Responses are moderated and published with your name and affiliation; the authors are invited to reply. How we use your dataWrite a response

About this article

Cite this article

Rushdi, A. M. A. & Ba-Rukab, O. M. (2014). SWITCHING-ALGEBRAIC ANALYSIS OF RELATIONAL DATABASES. Journal of Mathematics and Statistics, 10(2), 231–243. https://doi.org/10.3844/jmssp.2014.231.243

Licence
© Science Publications
Issue
Volume 10, Issue 2
Policies
Editorial independenceUse of generative AIData availabilityAppeals and complaints
Version
Version of record
SWITCHING-ALGEBRAIC ANALYSIS OF RELATIONAL DATABASESJournal of Mathematics and Statistics · Volume 10, Issue 2 · pp. 231–243 · © Science PublicationsDownload